Do you or your dog take Keppra? Has your dog eaten his Keppra or yours? If so, then this is the right place to be. If you’re worried that this drug can be dangerous for your fur baby, that’s normal, and we’re here to help.
We’ve put together some information on Keppra—what it is, how it’s used, and if this medication is toxic for your dog or not.
What is Keppra?
Keppra (also called Levetiracetam) is a prescription medication that’s used for humans, as well as in veterinary medicine. This drug is used to treat symptoms of epilepsy and other types of seizures. And it’s an anticonvulsant.
Keppra is safe for use in both humans and dogs, but the dosage will be smaller for dogs.
In dogs, this medication is given about every 8 hours, though there is an extended-release tablet, as well.
Keppra, also called Levetiracetam, Elepsia, and Spritam is a prescription medicine that’s used for humans and for dogs. The drug is an anticonvulsant, which means it’s used to treat epilepsy and other seizure disorders.
While Keppra is safe for humans and their dogs, the dosage for dogs is smaller. This medication comes in regular tablets, an extended-release tablet, as well as in a liquid.
It usually takes about 1-2 hours for the medication to take full effect.
But what happens if your dog eats your medication? Can he overdose on his own medication?
Keppra & Dogs
As with other medications, Keppra can make your dog sick if he has an overdose. If your dog has one of his own pills, he will probably be OK. But if he has more, then that can be a problem.
The same goes for Keppra meant for human use. The higher the dose, the medication can make your dog ill.
What to Do if Your Dog has Too Much Keppra
First, you’ll need to determine if the medication was for your dog or if it was yours. Next, write down the dosage, and then try to figure out how many pills your dog may have eaten.
Once you have this information put together, then call the vet. They will have the best advice on if your dog needs to be seen in the office or not.
Treatment for Keppra Overdose in Dogs
If you need to head over to the vet’s, when you arrive, they will give your dog a physical exam and may run some lab work, too. The vet will need the information about the medication (dose, etc.) to determine the next steps.
Depending on how much of the medication your canine companion has eaten, the vet may recommend a dosage and provide information on how to taper your dog down to a regular dose (if the medication was his own).
Otherwise, the vet will treat the overdose in the same way other drug overdoses are treated.
In most cases, your dog will be OK, which is very good news! He should go on to a full recovery.